[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.95.166. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1987

Transient Blindness Associated With Transurethral Resection of the Prostate

Author Affiliations

From the Veterans Administration Medical Center (Dr Creel) and Departments of Ophthalmology (Dr Creel) and Anesthesiology (Drs Wang and Wong), University of Utah Medical Center, Salt Lake City.

Arch Ophthalmol. 1987;105(11):1537-1539. doi:10.1001/archopht.1987.01060110083037
Abstract

• Visual impairment or even transient blindness can result from transurethral resection of the prostate when glycine is used as the irrigating fluid. Electroretinograms were obtained from patients in the anesthetic preparation area and in the recovery room immediately after surgery. Four patients reported visual aberrations ranging from a "gray darkening" to "light perception only" coincident with elevated serum levels of glycine. Electroretinograms consistently demonstrated a loss of oscillatory potentials only in those patients with visual impairment. Thirtyhertz "flicker-following" was also attenuated. The excessive serum levels of glycine may contribute to visual impairment and may account for the dropout of oscillatory potentials generated by the retina due to glycine's role in the retina as an inhibitory transmitter.

×